Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 36, NWS Charleston, WV

June 13, 2007Boone County, Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 13, 2007, 4:39 PM EDT for Boone County, Logan County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2007, 4:39 PM EDT (20:39 UTC)
Expired
Jun 13, 2007, 5:30 PM EDT
In force
51 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Boone County, WV, Logan County, WV

The radar

The Charleston,WV radar (KRLX), 44 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 132039
SVRRLX
WVC005-045-132130-
/O.NEW.KRLX.SV.W.0036.070613T2039Z-070613T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST VIRGINIA...
  BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VAN...OR ABOUT 9 MILES SOUTH OF MADISON...AND MOVING WEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPMANVILLE AND 6 MILES NORTHEAST OF CHIEF LOGAN STATE PARK BY 530
  PM EDT...

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3784 8167 3801 8163 3805 8206 3786 8208

$$

25
2 follow-up statements
000 
WWUS51 KRLX 132109
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT WED JUN 13 2007

WVC005-045-132130-
/O.CON.KRLX.SV.W.0036.000000T0000Z-070613T2130Z/
LOGAN WV-BOONE WV-
510 PM EDT WED JUN 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR BOONE AND LOGAN COUNTIES...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JEFFREY...OR ABOUT 6 MILES SOUTH OF MADISON...MOVING
WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARPLES BY 515 PM EDT...
  TURTLE CREEK...7 MILES NORTHEAST OF MITCHELL HEIGHTS...7 MILES EAST
  OF CHAPMANVILLE AND 9 MILES NORTHEAST OF CHIEF LOGAN STATE PARK BY
  530 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3785 8178 3802 8172 3805 8206 3786 8208

$$
000 
WWUS51 KRLX 132130
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT WED JUN 13 2007

WVC005-045-132140-
/O.EXP.KRLX.SV.W.0036.000000T0000Z-070613T2130Z/
LOGAN WV-BOONE WV-
530 PM EDT WED JUN 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR BOONE AND LOGAN COUNTIES
EXPIRES AT 530 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3785 8178 3802 8172 3805 8206 3786 8208

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:14 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 13, 3:14 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT WED JUN 13 2007

.SYNOPSIS...
A BROAD UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE NORTHEAST U.S.
EXTENDING SOUTHWEST INTO WEST VIRGINIA WILL DRIFT SLOWLY SOUTHWARD
THROUGH THROUGH FRIDAY. HIGH PRESSURE WILL BUILD SLOWLY INTO THE
AREA SATURDAY THROUGH THE PERIOD.

&&

.NEAR TERM /THROUGH THURSDAY/...

SEVERAL SHORTWAVES ARE ROTATING SOUTHWESTWARD AROUND THE UPPER LOW
OFF THE MID ATLANTIC COAST.  WITH THE HEATING OF THE DAY
DESTABILIZING THE ATMOSPHERE...ALREADY SEEING CONVECTION
DEVELOPING.  EXPECT THAT THIS CONVECTION WILL CONTINUE TO RUN OFF TO
THE SW THIS EVENING.  HAVE INCREASED POPS TO LIKELY ACROSS MUCH OF
THE LOWLANDS.  ALSO WATCHING A SECOND WAVE OF SHOWERS UP ACROSS NRN
PA NOW THAT COULD ARRIVE AFTER 00Z IN THE NORTHERN COUNTIES.  THESE
SHOWERS LOOK LIKE THEY COULD HOLD TOGETHER THROUGH AROUND 3Z BEFORE
WEAKENING ACROSS NRN PORTIONS OF THE AREA.  SO HAVE HELD ONTO TO
SOME LOW POPS THERE THROUGH THE EVENING HOURS.  OVERNIGHT...WITH THE
HEATING OF THE DAY GONE...SHOULD SEE ACTIVITY WEAKEN TO ONLY SOME
ISOLATED SHOWER ACTIVITY...MAINLY OVER THE FAR EASTERN MOUNTAINS AS
ANOTHER SHORTWAVE ROTATES THROUGH MD/VA.  FOG IS ALSO POSSIBLE AS
OTHER THAN SOME PATCHES OF MID DECK CLOUDS...SHOULD SEE THE SKY
CLEAR.  FOG WILL PROBABLY BE DEPENDENT WHERE IT DOES RAIN.  THESE
AREAS WILL BE MORE LIKELY TO GET THE FOG.  FOR TEMPERATURES...HAVE
GONE ON THE HIGHER SIDE BASED UP LAST NIGHTS VALUES AND POTENTIALLY
HIGHER DEW POINTS AND WET GROUND.

ON THURSDAY...EXPECT THAT THE BETTER CHANCE FOR RAIN WILL BE ACROSS
THE SOUTH AS THE UPPER TROUGH AMPLIFIES WITH A GOOD SHORTWAVE TROUGH
SLIDING THROUGH.  THE BETTER MOISTURE WILL BE ACROSS THE SOUTHERN
COAL FIELDS AND MOUNTAINS...SO HAVE GONE HIGHER WITH THE POPS
THERE.  FURTHER NORTH...BOTH MODELS SHOW THAT THE DRIER AIR ALOFT IS
ARRIVING AND SHOULD LIMIT PRECIPITATION THERE.  FOR
TEMPERATURES...HAVE GONE WITH THE WARMER MAV...BUT NOT AS WARM
ACROSS THE NORTHEAST ON WEDNESDAY...BASED ON COOLING ALOFT THAT IS
FORECAST TO OCCUR.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...

EVENING SHOWERS AND THUNDERSTORMS WILL DIMINISH AND MOVE SOUTH OF
THE AREA THURSDAY NIGHT WITH THE UPPER LEVEL VORT MAX. THE BROAD
UPPER LEVEL LOW WILL REMAIN OVER GREAT PART OF THE NORTHEAST AND MID
ATLANTIC STATES INCLUDING WV THRU FRIDAY...KEEPING CHANCES OF
SHOWERS AND THUNDERSTORMS MAINLY ENHANCED BY THE AFTERNOON HEATING
ON FRI.

BOTH NAM AND GFS MODELS SHOW SIMILAR SOLUTION ON THIS UPPER LOW...
WHICH FINALLY LIFT NORTHEAST LATER ON SATURDAY...ALLOWING HIGH
PRESSURE AND ASSOCIATED DRIER WEATHER THROUGH MONDAY.

LOWS TEMPS WILL REMAIN NEAR NORMAL...AT OR SLIGHTLY BELOW 60 DEG
THU...AND SLIGHTLY LOWER FRI NIGHT. HIGHS TEMPS WILL DEPEND ON SKY
COVER...WARMER ACROSS THE CENTRAL AND WEST...BUT SLIGHTLY COOLER
ALONG THE EASTERN MOUNTAINS WHERE CLOUDS AND RAINFALL ACTIVITY ARE
POSSIBLE. MOS NUMBERS LOOK SIMILAR FOR HIGHS...SO USED A BLEND FOR
FRIDAYS HIGHS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE GFS BRING A COLD FRONT ACROSS THE GREAT LAKES REGION...FAR AWAY
FROM OUR AREA DURING THE WEEKEND HAVING NOT IMPACT ON THE LOCAL
REGION SAT AND SUN. NO MAJOR CHANGES MADE AS DRY WEATHER WITH PLENTY
OF SUNSHINE AND WARM TEMPERATURES WERE FORECASTED.

A SECOND COLD FRONT MOVES THROUGH THE OH VALLEY ON TUESDAY...AND
INTO WV TUESDAY EVENING. THE GFS BRING SOME LIGHT QPF AHEAD OF THE
FRONT TUESDAY AFTERNOON...AND HIGHER AMOUNTS IN THE EVENING ACROSS
THE AREA ALONG THE FRONT.

FROM DAY 4 THRU 7...WENT WITH HPC GUIDANCE WHICH CONTINUES TO HAVE
THE WARMEST DAYS ON MONDAY AND TUESDAY. ..WITH TEMPERATURES GETTING
WELL INTO THE 80S RANGING INTO THE LOWER 90 IN THE WEST. ADJUSTED
CHANCE POPS ON DAY 6 WITH THE COLD FRONT APPROACHES FROM OUR WEST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WITH THE HEATING OF THE DAY DESTABILIZING THE ATMOSPHERE AND A
SHORTWAVE MOVING SW OUT OF WRN NY/WRN PA THIS
AFTERNOON...EXPECTING SOME CONVECTION TO DEVELOP IN THE LOWLANDS
AS WELL AS THE TERRAIN INDUCED CONVECTION THAT IS ALREADY
DEVELOPING IN THE MOUNTAINS. THIS WILL BE AFFECTING MOST SITES
THIS AFTERNOON AND THIS EVENING. HAVE GENERALLY PLAYED AS MVFR
CONDITIONS IN THE SHOWERS AND THUNDERSTORMS...BUT DID ADD SOME IFR
CONDITIONS AT BKW. COULD SEE THE IFR CONDITIONS AT ANY SITE SHOULD
THE THUNDERSTORMS POTENTIAL BE REALIZED.

FOR TONIGHT...ONCE THE CONVECTION DIES OUT...SHOULD SEE VFR
CONDITIONS RETURN. THE BIGGEST QUESTION WILL BE WHETHER THE CLOUDS
BREAK AND FOG FORMS OR WILL THE MID DECK HOLD. TYPICALLY...THE
ATMOSPHERE HAS DIFFICULTY THIS TIME OF YEAR HOLDING THE CLOUDS
OVER NIGHT SO HAVE LEANED TOWARD HAVING FOG DEVELOP...ASSUMING
THAT THE RAIN DOES OCCUR THIS AFTERNOON.

FOR TOMORROW...DRIER AIR ALOFT DOES MOVE INTO TO NORTHERN PARTS OF
THE FORECAST AREA...PKB TO EKN...SO WILL NOT SEE ANY SHOWERS
DEVELOP THERE. BUT FURTHER SOUTH...THE AMPLIFICATION OF THE UPPER
TROUGH AND SOME ADDITIONAL MOISTURE COULD LEAD TO MORE SHOWERS IN
THE COAL FIELDS.

AVIATION OUTLOOK THURSDAY THROUGH SUNDAY...IFR FOG IS POSSIBLE AT
EKN NEARLY EVERY NIGHT.  ISOLD TRW COULD PRODUCE IFR WX THUR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/ESS
NEAR TERM...ESS
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ESS
Hazardous weather outlook, Jun 13, 3:40 AM EDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT WED JUN 13 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
340 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. THE
CULPRITS ARE AN UPPER LEVEL DISTURBANCE AND DAYTIME
HEATING INTERACTING WITH INCREASED LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:27 PM EDTSevere Thunderstorm WarningRLXTaylor62 min
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningRLXUpshur42 min
Jun 13, 4:56 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor28 min
Jun 13, 5:15 PM EDTSevere Thunderstorm WarningRLXBraxton, Webster60 min
Jun 13, 5:26 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur19 min
Jun 13, 5:56 PM EDTSevere Thunderstorm WarningRLXNicholas34 min
Jun 13, 5:58 PM EDTSevere Thunderstorm WarningRLXNicholas32 min
Jun 13, 7:14 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Roane76 min
Jun 13, 7:43 PM EDTSevere Thunderstorm WarningRLXTyler20 min
Jun 13, 7:45 PM EDTSevere Thunderstorm WarningRLXMason45 min
Jun 13, 7:51 PM EDTSevere Thunderstorm WarningRLXRitchie, Wood54 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.